Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 132, NWS Midland/Odessa, TX

May 21, 2017Crane County, Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2017, 12:15 PM CDT for Crane County, Ector County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 12:15 PM CDT (17:15 UTC)
Expired
May 21, 2017, 1:00 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crane County, TX, Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 51 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS54 KMAF 211715
SVRMAF
TXC103-135-211800-
/O.NEW.KMAF.SV.W.0132.170521T1715Z-170521T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1215 PM CDT SUN MAY 21 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southern Ector County in western Texas...
  Northern Crane County in western Texas...

* Until 100 PM CDT

* At 1215 PM CDT, a severe thunderstorm was located 10 miles south of
  Penwell, or 17 miles south of West Odessa, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Odessa, West Odessa, Penwell and Pleasant Farms. 

THIS INCLUDES Interstate 20 between mile markers 89 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3156 10235 3143 10254 3143 10277 3165 10277
      3165 10278 3185 10278 3185 10231
TIME...MOT...LOC 1715Z 198DEG 49KT 3159 10253 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
960 
WWUS54 KMAF 211739
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1239 PM CDT SUN MAY 21 2017

TXC103-135-211800-
/O.CON.KMAF.SV.W.0132.000000T0000Z-170521T1800Z/
Ector TX-Crane TX-
1239 PM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHERN ECTOR AND NORTHWESTERN CRANE COUNTIES...

At 1238 PM CDT, a severe thunderstorm was located near Penwell, or 13
miles northeast of Monahans, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Odessa, West Odessa and Penwell. 

THIS INCLUDES Interstate 20 between mile markers 89 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3155 10260 3155 10277 3165 10277 3165 10278
      3185 10278 3185 10231 3164 10251
TIME...MOT...LOC 1738Z 178DEG 18KT 3171 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:23 AM CDT, 52 minutes earlier.

Area forecast discussion, May 21, 11:23 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1123 AM CDT Sun May 21 2017

.AVIATION...
18Z TAF issuance.

Showers and thunderstorms continue to affect portions of the area
early this afternoon with -TS near FST currently. This is the only
site with mention of TSRA through this afternoon but will continue
to monitor radar trends and amend if needed. VFR to MVFR cigs should
persist through this evening then flight conditions expected to
deteriorate to IFR, if not lower. Otherwise, easterly winds will
prevail today with a few gusts through the evening hours.

&&

PREV DISCUSSION... /issued 330 AM CDT Sun May 21 2017/

DISCUSSION...
Current radar is showing showers moving up from the southeast
into the Permian Basin this morning. This activity, though
continuing to spread northwest, should remain fairly weak and
isolated. The greatest rainfall potential for today will be in the
Big Bend where models are showing an upper disturbance moving out
of Mexico potentially producing heavy rainfall from Presidio to
Sanderson. This area has not seen much rain lately and can take
quite a bit of rain, but locally heavy downpours could still
create some flash flooding problems and this will be the greatest
weather threat for today.

Tomorrow a ridge builds over the west coast and northwesterly flow
over the Rockies will send another disturbance into the area.
Shear and instability will be enough to support severe
thunderstorms with large hail in discrete supercells, and also a
strong wind threat should the activity form an MCS. See more
details in the SWODY2 from SPC.

The trough will send a cold front into the CWA early Tuesday,
pushing the rain east but keeping below normal temps through
midweek. Things change Thursday when the ridge over the western
U.S. flattens and moves east with westerly flow bringing much
warmer temperatures. Highs Thursday will range from the mid 90s to
100s with weaker flow Friday and Saturday only providing a couple
of degrees of relief.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  60  82  59 /  30  30  30  50
Carlsbad                       78  59  88  57 /  20  30  30  30
Dryden                         76  64  86  64 /  70  50  30  30
Fort Stockton                  71  60  84  60 /  50  30  30  30
Guadalupe Pass                 71  56  82  55 /  30  30  30  20
Hobbs                          76  57  79  54 /  20  30  30  50
Marfa                          74  54  84  54 /  50  30  30  30
Midland Intl Airport           76  60  81  58 /  40  30  30  50
Odessa                         76  60  82  58 /  40  30  30  50
Wink                           78  60  86  58 /  30  30  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/49
Hazardous weather outlook, May 21, 4:17 AM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
417 AM CDT Sun May 21 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
417 AM CDT Sun May 21 2017 /317 AM MDT Sun May 21 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are possible across most of the area today and tonight.
Although widespread severe weather is not expected, some storms
could produce hail and gusty winds. The main threat will be heavy
rain, especially along and south of I-10, where flooding concerns may
develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorm chances will continue through Tuesday across the area.
A few storms could become severe Monday with strong winds and large
hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 21, 7:48 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 AM CDT SUN MAY 21 2017

TXZ074-080-081-211345-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
748 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 845
AM CDT...

At 746 AM CDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Marfa and another 3 miles south ofMarfa, moving
north at 20 mph.

Nickel size hail, wind gusts of 50 to 55 mph and very heavy rain
will be possible with these storms.

Locations impacted include...
Alpine, Marfa, Fort Davis, Alpine-Casparis Municipal Airport, Camp
Mitre Peak, Marfa Municipal Airport, Paisano Pass, and Ryan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3002 10434 3060 10451 3060 10363 3001 10357
TIME...MOT...LOC 1246Z 165DEG 19KT 3015 10430

49
Local storm report, May 21, 8:46 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
846 AM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             CASTOLON                29.14N 103.51W
05/21/2017  E1.25 INCH       BREWSTER           TX   PARK/FOREST SRVC

&&

GREGORY.MURDOCH
Special weather statement, May 21, 9:57 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
957 AM CDT SUN MAY 21 2017

TXZ081-211530-
Big Bend Area TX-
957 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREWSTER COUNTY
UNTIL 1030 AM CDT...

At 957 AM CDT, Doppler radar was tracking a strong thunderstorm over
Boquillas Canyon, or 19 miles southeast of Panther Junction, moving
east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Boquillas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2927 10305 2932 10289 2926 10291 2924 10287
      2922 10287 2921 10289 2922 10291 2919 10292
      2919 10294 2918 10295 2919 10298 2918 10299
      2915 10301
TIME...MOT...LOC 1457Z 252DEG 28KT 2921 10291

27
Special weather statement, May 21, 11:49 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1149 AM CDT SUN MAY 21 2017

TXZ068-075-211730-
Pecos TX-Crane TX-
1149 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND CENTRAL
CRANE COUNTIES UNTIL 1230 PM CDT...

At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm near
Imperial, or 16 miles southeast of Grandfalls, moving north at 30
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Crane, Imperial, Cordona Lake, Tubbs Corner and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3097 10243 3111 10272 3149 10273 3148 10233
TIME...MOT...LOC 1649Z 186DEG 25KT 3120 10262

44
Special weather statement, May 21, 12:07 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1207 PM CDT SUN MAY 21 2017

TXZ082-211745-
Terrell TX-
1207 PM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
1245 PM CDT...

At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Dryden, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 2981 10181 2979 10182 2981 10185 2980 10187
      2980 10191 2978 10193 2980 10194 2980 10196
      2982 10197 2980 10199 2980 10204 2979 10205
      2980 10214 2990 10216 3022 10176 2978 10176
      2978 10181
TIME...MOT...LOC 1707Z 224DEG 14KT 2986 10207

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:47 AM CDTSevere Thunderstorm WarningMAFBrewster, Presidio58 min
May 21, 7:48 AM CDTSpecial Weather StatementMAFJeff Davis57 min
May 21, 8:46 AM CDTSevere Thunderstorm WarningMAFBrewster59 min
May 21, 9:41 AM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 21, 9:57 AM CDTSpecial Weather StatementMAF33 min
May 21, 11:49 AM CDTSpecial Weather StatementMAFCrane41 min
May 21, 11:58 AM CDTRiver Flood WarningMAFBrewster40 hr
May 21, 12:07 PM CDTSpecial Weather StatementMAFTerrell38 min
May 21, 12:18 PM CDTSevere Thunderstorm WarningMAFTerrell27 min
May 21, 12:24 PM CDTSpecial Weather StatementMAFTerrell51 min
May 21, 12:59 PM CDTSevere Thunderstorm WarningMAFEctor46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.